Utah, 2022

Drought in Utah, September 1 to 30, 2022

September 1 to 30, 2022 · NWS GJT · 6 events in 6 counties and zones

An unsettled weather pattern persisted during much of the month of September. This resulted in above normal precipitation for much of eastern Utah.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unsettled weather pattern persisted during much of the month of September. This resulted in above normal precipitation for much of eastern Utah. This allowed the drought conditions to improve in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 31, 10:04 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 31, 10:04 PM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1104 PM MDT Wed Aug 31 2022

.SHORT TERM...(Tonight through Thursday night)
Issued at 328 PM MDT Wed Aug 31 2022

Some light showers are popping over all the ridges, a bit better
coverage than earlier anticipated. This could be due to the weak
shortwave that is moving across Nebraska and extending west into
the Front Range, sparking a bit more convection with the heating
of the day and instability in place. The atmosphere is still
plenty dry as indicated by the 12Z GJT sounding with a
precipitable water (PWAT) value of 0.51 inches. Strong inverted V
as well with DCAPE of 1531 J/kg, so any storms that do form are
expected to produce more gusty outflow winds than rain. The best
storm activity seems to be over the southern San Juans as expected
with storms drifting southward off the high terrain. Better
moisture remains across the Four Corners and southern valleys with
PWAT near or slightly above 0.75 inches, while the rest of the
CWA from the tops of the San Juans and Abajos and northward have
PWAT of less than 0.5 inches. Any showers forming over the
northern and central ridges are very short-lived and collapsing
almost as soon as they form and drift off the terrain. The NAMNest
and NSSLWRF model seem to be pinpointing this convection better
than most models. Regardless, temperatures are continuing to climb
with highs reaching about 10 degrees above normal, with high
pressure ridge building out west. Mostly sunny skies are really
being seen across most lower valleys with exception of the
foothills of the southwest Colorado valleys where storms are
drifting off the southern San Juans. Expect a quick downturn to
convection once sunset rolls around underneath the high pressure
and clearing skies with excellent radiational cooling overnight.

The high pressure ridge is expected to expand a bit east and north
as this shortwave exits, leaving much of the west very dry with a
dry northerly flow over our CWA. Not expecting as much convection
as today, but that's not saying too much. However, should be
isolated coverage at best across mainly the southern San Juans
with gusty winds the likely benefactor. The heat gets cranking
with 90s expected in most lower valleys and triple digit heat in
the lower desert valleys of east-central and southeast Utah as
well as western portions of the Grand Valley. This hot and dry
trend looks to last through the upcoming holiday weekend. More on
this in the Long Term section below.

.LONG TERM...(Friday through Wednesday)
Issued at 328 PM MDT Wed Aug 31 2022

Labor Day weekend, long recognized as the close of summer, will feel
more like deep summer this weekend with a building ridge of high
pressure camped out over the Great Basin. Isoheights are depicted in
the deterministic models to continue increasing from Friday into
Sunday. Numerical guidance continues to push 3 digit temperatures
this weekend across the Grand Valley and Red Rock country of eastern
Utah. Grand Junction Airport holds two 100 degree record highs in
September: 1st and 4th. Surpassing one of the other upper 90's
records should be fairly easy with the pattern this weekend.
Precipitation concerns under this regime will be confined to terrain
driven activity, mostly across the San Juans. Weak steering flow
should keep storms attached to the higher terrain and low moisture
values will keep rainfall rates in check, should a few isolated
storms develop. A weak perturbation shows up in models on Saturday
afternoon and will drive some more widespread convection across the
southern mountains. Model resolution makes this a wait and see
event, but a few storms have managed to break through today in the
San Juans, so I wouldn't rule this out continuing into the long term
forecast.

Persistence will rule the weekend forecast. However, moving into
Labor Day and the work week beyond, models begin to diverge and
forecast confidence wanes. An approaching series of waves in the
northeast Pacific is being advertised to come ashore along the
British Columbia coast beginning Sunday morning. Models depict these
waves eroding isoheights and breaking down the ridge camped out over
the western U.S. With such an anomalously strong ridge, I hesitate
to bite on its timely exit, especially considering the northward
track of these Pacific waves. Reasonable expectations are there for
temperatures to remain above normal to start September. With a
lengthy duration of low relative humidities and warm temperatures,
critical fire weather conditions will possibly return to a few zones
next week, provided we can increase gradients enough to get some
gusty winds. For now, anomalous high pressure and broken temperature
records will be the topic around the weather water cooler.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1103 PM MDT Wed Aug 31 2022

High pressure overhead maintains clear skies with light, terrain
driven winds overnight. Isolated storms may clip the southeastern
tip of the CWA over the southern San Juans Thursday afternoon,
otherwise VFR conditions prevail.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...MDA
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, Aug 31, 1:40 AM MST, 22 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
240 AM MDT Wed Aug 31 2022

COZ001>014-017>023-UTZ022>025-027>029-011200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
240 AM MDT Wed Aug 31 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A weak disturbance will just clip southern portions of the
forecast this afternoon and increase chances for some convection
to form. This wave will be responsible for an isolated shower or
storm over the San Juans and along the spine of the Continental
Divide. The biggest concern will be some gusty outflow winds under
any convection that forms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few showers and storms will be possible each afternoon and
evening over the San Juans and Continental Divide. Coverage
remains very low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Southeast Utah

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The extreme (D3) drought conditions in the far east-central corner of the zone improved to the severe (D2) category by the end of the month. Elsewhere, severe conditions persisted.

Drought, La Sal & Abajo Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September. Severe (D2) conditions persisted across all but the far eastern portion of the zone where moderate (D1) drought prevailed.

Drought, Canyonlands / Natural Bridges

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September. The severe (D2) drought persisted across all but the far western tier of the zone where extreme (D3) conditions lingered.

Drought, Tavaputs Plateau

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September. Severe (D2) drought persisted across all but the far southwest corner of the zone where extreme (D3) conditions prevailed.

Drought, Eastern Uinta Mountains

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month.

Drought, Grand Flat and Arches

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of September. Extreme (D3) conditions persisted across the western portion of the zone with severe (D2) conditions over the central zones. Meanwhile, moderate (D1) conditions prevailed across the far eastern portion of the zone through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051517, 1051518, 1051519, 1051520, 1051521, 1056662.